Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Diagnostics
|leamea - Wed Mar 23, 2005 7:50 pm||
Dear Dr. Mokhtar,
Quick background. I started having dizziness back in October last year and was diagnosed with labyrnthitis, then BPPV. After a number of months, and failed manuevers to correct it, I started noticing muscle weakness and some spasms at night. I was then sent for an MRI and referred to a neurologist. The MRI was fine, as was the eeg and baer. When the neuro examined me, he noticed tachycardia and ordered a slew of blood tests, all of which came back just fine. Went back to my PCP on Monday, a few weeks after the blood tests came back, and he did a quick EKG which showed the tachycardia was still present.
Tomorrow, Thursday, he wants me to come back in to get the Holter Monitor.
My question is this: If that test comes back "normal" too, is it reasonable to stop having tests? I ask only because I guess there are probably a whole lot more of them possible.
How much damage can a rapid heart rate do? One nurse, at the ENT's, took my pulse and it was 120 and she let out a little squeak LOL Let's say the Holter Monitor shows it is not always rapid, but only sometimes, would I be able to avoid medication?
I do not smoke, I do not drink, I do not drink coffee, tea or cola. I exercise moderately 3 times a wekk.
My mother has a rapid heart rate and is on medication.
|Dr. Yasser Mokhtar - Fri Apr 22, 2005 10:25 pm||
i assume that you had your holter monitor by now.
Tachycardia is defined as a heart rate above 100/minute.
Tachycardia, if it was sinus, i.e. originating normally from where it should arise from, has so many causes and to treat it, its cause should be found. Causes include anxiety, exercise, physical unfitness, lack of sleep, caffeine, alcohol, smoking, dehydration. Diseases that can cause tachycardia include overactive thyroid gland, low blood count (anemia), electrolytes disturbances, fever, heart failure, coronary disease, low oxygen in the blood amongst others.
i am not sure what kind of blood tests you had, but the usual ones are thyroid blood tests complete blood count and electrolytes.
In the doctor's office, if you just came in and your pulse was taken then, it might be the cause of the tachycardia or if you were anxious, your pulse would be high as well.
The benefit of the holter monitor is that it would show how your pulse varies all over the 24 hours period (or more if needed) especially during sleep, and not just a spot measurement like the one that you had at the doctor's office. If you have tachycardia even during sleep, i would recommend that you have the thyroid blood tests repeated, may be try a small dose tranquilizer and see if it makes a difference. If it is still there, i would recommend that you be seen by a cardiologist (and potentially and electrophyiologist who is a cardiologist specialized in arrhythmias) to be evaluated as there are arrhythmias that look exactly like sinus tachycardia but are not sinus tachycardia. You might be given a medication that will control your heart rate.
One test that i think should be done is an echocardiogram (ultrasound of the heart) if your doctor thinks it is indicated. Echo shows the heart, the size of its chambers, its valves and its function.
Sinus tachycardia is not easy to treat especially if a cause is not found. If you had as many tests and they were all negative, i think it is not a bad idea to watch it for a while.
If a patient have tachycardia for a long period of time, rarely, this patient can develop what is known as cardiomyopathy (dilatation of the heart and decreased heart function) induced tachycardia, but this is very rare like i said.
Thank you very much for using our website https://doctorslounge.com and i hope that this information helped.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.